Help! Do I have to Accept the Weight Gain!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Clav26
New Member


Date Joined Jun 2005
Total Posts : 3
   Posted 6/22/2005 9:15 AM (GMT -7)   
Hello Everyone-
 
I'm 25 years old and was diagnosed with Bipolar after 3 misdiagnoses during my freshman year of college(7 years ago).  Since then I have had two major episodes and 3 very minor episodes- which I think is pretty good considering I was not on meds or diagnosed much of the time.
My most recent cocktail is:
Depakote- 750
Topamax- 50
Lamictal-100
Lexapro-10 
My major concern is the weight issue.  When I was first treated I was only on the Depakote and gained 40 lbs in 6 mos.  My doctor decided to take me off and tried the infamous topomax- this caused an alarming 50lb loss in 3 mos- but eventally spun me into an acute relapse.  Due to the relapse I was forced back on the dreaded Depakote and have regained everything over the course of about 1 year.
ALthough i havent had a relapse in 1 year i don't feel that I am successfully being treated if I am 50lbs overweight-that is not healthy, and doesnt promote good mental health- especially for a female.
I know it's different for everyone but has anyone found any good meds or ways to beat this weight issue.  I eat well and exercise three to four times a week- I don't really notice cravings either.
 
Regards, Colleen

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 6/22/2005 10:38 AM (GMT -7)   
I totally understand your frustration, it happened to me, too.  I gained 30  pounds in 2 months, not to mention lost most of my hair in the front.  No way was I staying on it!  I have always been very underweight, but that was ridiculous!  You're right, it makes you feel bad, so what's the point?
 
I assume you have tried lithium, it sometimes does, sometimes doesn't cause weight gain.  I couldn't take either, my pdoc won't use Topomax (Dopomax), so we tried Lamictal.  Jackpot!  Weight gain isn't a side effect, and I have no side effects whatsoever.  I did get very sick and dizzy at first, but I was taking too much.  I take it at night, it kicks my ass and I sleep like a baby (with added Seroquel).  Oh, and most importantly, it works!  No grogginess, nothing.  Of course, I can't speak for everyone, we're all different.  I wish more pdocs used it, because the usuals are not always a good option for everyone.  Ask your doc about  it.
 
 
 
 

Clav26
New Member


Date Joined Jun 2005
Total Posts : 3
   Posted 6/23/2005 12:28 PM (GMT -7)   

Thanks for the insight.  Did you lose the weight easily after getting off of the depakote?  ANd are you only on Lamactal and seroquel.  I do take some Lamactal but only 100 mg.  i'm definately considering going off of the depakote with my doctors approval- it is a risk but, I will never know if anything else will suit me better if I don't try it.  I actually haven't tried Lithium- my doctor thinks its really similar to Depakote but has more negative side affects in the long run- so thats why.  Have you heard of Geodon- my sister is on that- instead of Depakote (yeah she was blessed with BP at 18 just like me!)  I'm not sure what I think of it- she seems to be like a walking Zombie. Unfortuantely she has a different doc than me provided through a crappy HMO-while I pay for a private specialist out of pocket.  Well thanks again and best wishes.

C


psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 6/23/2005 2:49 PM (GMT -7)   

 

Losing the weight was hard!  I just quit eating junk, only healthy food (forget ridiculous low-carb diets), smaller portions and lots of aerobic excercise.  Once I got it off, it has stayed off, of course, I still follow that lifestyle, but I cheat 1-2 times a week.

I take Trileptal, Seroquel, 200 mg Lamictal (optimum for antidepressant effect) and Welbutrin.

If you can avoid it, don't take lithium.  Its side effects are unpleasant and it isn't designed to  be taken forever.

Geodon, not usually the most effective stabilizer out there, but works well for some people.  It sure didn't touch my mania, even on the highest dose.

You are extremely lucky to be able to afford quality care, talk to your pdoc about trying something else, if it works, you will wonder why you didn't sooner! :-)

Best wishes to you, too!  Stay well.

Shannon


Putter
Regular Member


Date Joined May 2005
Total Posts : 204
   Posted 6/24/2005 7:50 AM (GMT -7)   
C,
 
Just thought that I'd let you know that I too take Depakote and Effexor and am struggling with the weight issue. .

I've made it a priority to keep on top of it and its starting to pay off. Its more difficult to lose than it was before I was medicated, but I'll accept the poundage for the sanity. I've been hitting the gym for weights about 3 times a week and I'm pretty active with my dog every other day. Although it takes a lot of effort and energy to keep at it, I think that the exercise does so much for our bodies and our mental health. I feel so much better and my body feels so much more capable of maintaining itself.
 
I'm a big animal lover and knowing that my dog depends on me for her exercise helps me to get out for walks and stick to a semi-regular schedule. Before I had her, I would try to get out and walk the pooches at the local SPCA and it would do great things for both of us.
 
Good luck with everything and I hope that you can find the right balance of meds to make you feel best.
 
Putter
 
 
 
 
 
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 9:09 PM (GMT -7)
There are a total of 2,734,464 posts in 301,216 threads.
View Active Threads


Who's Online
This forum has 151332 registered members. Please welcome our newest member, Blueswoman.
307 Guest(s), 7 Registered Member(s) are currently online.  Details
DQueen, Charmed3, mspt98, time2reclaim, Suffering34, Red_34, Yarbo3


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer